Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Detroit, MI

September 21, 2017Genesee County, Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Sep 21, 2017, 5:31 PM EDT for Genesee County, Shiawassee County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2017, 5:31 PM EDT (21:31 UTC)
Expired
Sep 21, 2017, 5:59 PM EDT
In force
28 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Genesee County, MI, Shiawassee County, MI

The radar

The Detroit radar (KDTX), 48 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS53 KDTX 212131
SVRDTX
MIC049-155-212230-
/O.NEW.KDTX.SV.W.0049.170921T2131Z-170921T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
531 PM EDT THU SEP 21 2017

The National Weather Service in Detroit/Pontiac has issued a

* Severe Thunderstorm Warning for...
  Southeastern Shiawassee County in southeastern Michigan...
  Southwestern Genesee County in southeastern Michigan...

* Until 630 PM EDT

* At 530 PM EDT, a severe thunderstorm was located near Gaines, or
  near Durand, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Gaines around 540 PM EDT. 
  Byron around 555 PM EDT. 
  Linden around 600 PM EDT. 
  Fenton around 610 PM EDT. 

Other locations impacted by this severe thunderstorm include Fenton,
Durand, Byron, Swartz Creek, Linden, Bancroft, Lennon, Gaines,
Argentine and Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4295 8414 4302 8383 4279 8369 4278 8415
TIME...MOT...LOC 2130Z 335DEG 13KT 4292 8390 

HAIL...1.00IN
WIND...60MPH
 
$$

MR
2 follow-up statements
906 
WWUS53 KDTX 212146
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
546 PM EDT THU SEP 21 2017

MIC049-155-212230-
/O.CON.KDTX.SV.W.0049.000000T0000Z-170921T2230Z/
Shiawassee MI-Genesee MI-
546 PM EDT THU SEP 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN SHIAWASSEE AND SOUTHWESTERN GENESEE COUNTIES...

At 546 PM EDT, a severe thunderstorm was located over Gaines, or near
Durand, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fenton, Durand, Swartz Creek, Linden, Byron, Bancroft, Gaines, Lake
Fenton and Argentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4290 8411 4296 8383 4279 8369 4278 8415
TIME...MOT...LOC 2146Z 337DEG 11KT 4287 8387 

HAIL...1.00IN
WIND...60MPH
 
$$

MR
632 
WWUS53 KDTX 212159
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
559 PM EDT THU SEP 21 2017

MIC049-155-212209-
/O.CAN.KDTX.SV.W.0049.000000T0000Z-170921T2230Z/
Shiawassee MI-Genesee MI-
559 PM EDT THU SEP 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHIAWASSEE AND
SOUTHWESTERN GENESEE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4290 8411 4296 8383 4279 8369 4278 8415
TIME...MOT...LOC 2158Z 335DEG 13KT 4283 8384 

$$

MR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:13 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 21, 3:13 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
313 PM EDT Thu Sep 21 2017

.DISCUSSION...

High amplitude upper ridging will govern conditions across the great
lakes right through the upcoming weekend. The elevated upper heights
over prevailing low level southerly flow ensures this extended
stretch of seasonably warm/humid conditions continues for the
foreseeable future.  Convective potential through the evening the
outstanding question moving forward in the near term. Resident
summerlike environment will certainly leave a high degree of
instability for the back end of the heating cycle, given
temperatures of mid-upper 80s and a dewpoint near 70F. SPC
mesoanalysis now showing sbcape in excess of 2500 J/KG. Convective
initiation will remain conditional however, as the presence of a
mature elevated mixed layer maintains a tenuously capped profile.
Convective temperatures projected to remain just above actual
readings, suggesting some degree of forced ascent remains necessary.
Hi res guidance seemingly keying on a weak surface trough now
extending from the Tri-Cities back into Lansing. This convergence
zone the most likely source to support a low coverage of convection,
primarily north of M-59. While the overall wind field remains paltry
and greater convective organization seems unlikely, stronger pulse
cells worthy of gusty winds and small hail are plausible given the
magnitude of instability/mid level lapse rates.  Window for
convection quickly closes with the loss of diurnal assistance
shortly after 00z.  A mild/muggy night thereafter, with lows solidly
in the 60s.  The elevated near surface moisture content within the
background of weak flow and larger scale subsidence will support
some pathcy fog development by daybreak.

Conditions largely a carbon copy both Friday and Saturday, as the
590dm upper ridge becomes firmly entrenched. Little variation in
temperatures across the 700-925 mb layer, suggesting a similar
diurnal response with afternoon readings again averaging a good 15
to 20 degrees above normal.  Highs mid-upper 80s. Heat indices in
the vicinity of 90 degrees. Convective potential again limited by a
capped mid level profile and lack of tangible forcing. A
localized/isolated chance may ultimately emerge, but existing
limitations and subsequent uncertainty precludes a mention.

The streak of above normal temperatures will continue Sunday into
Tuesday as a broad surface high pressure system and expansive upper-
level ridge hold steady across the eastern third of the United
States. Generally clear skies, southerly flow, and 850 mb
temperatures averaging 17 - 18 C will continue to support daytime
high temperatures in the mid to upper-80s during this time frame.

A drastic change in temperatures is poised to take place next week
during the midweek period, however, some uncertainty does exist
regarding the passage of the cold front that will lead cooler air
into the region. The ECMWF model swings the front through Michigan
throughout Wednesday, seen nicely on 850 mb thermal maps, as
temperatures drop from 17 C to 7 C Wednesday morning into Thursday
morning. The GFS bring the cold front in one day later, as
temperatures drop from 15 C to 10 C Thursday into Friday, with the
GEM falling somewhere in between these two solutions. All scenarios
bring the chance for showers and thunderstorms as the front moves
through Michigan, but due to timing uncertainties, elected to leave
PoP values sub-30 Wednesday through Thursday. In either scenario,
daytime highs are expected to drop into the upper 60s to lower 70s
after the cold front moves through.

&&

.MARINE...

Upper ridge is anchored across the Great Lakes region today through
weekend. South to southeast winds will persist over the lakes today
through Friday as a surface high pressure settles in across the
eastern Great Lakes. Winds across the open waters of Lake Huron will
remain below 15 knots and winds will even lighting up a little more
over the weekend with the high pressure drifting slowly over the
region.

&&

.PREV DISCUSSION...
Issued at 146 PM EDT Thu Sep 21 2017

AVIATION...

Ample moisture and diurnal mixing will aide in the development of
some scattered to broken VFR cu this afternoon. Winds will be out of
the south at 5-10kts with light and variable winds at times. There
is a slight chance for convection to develop along an instability
axis rotating into the the area that will affect MBS. The building
ridge and strengthening cap will be the limiting factor for any
convection to develop. There is be potential for lower VSBYs from BR
to develop again tonight with ample surface moisture and calm winds.
However, high clouds streaming over the area overnight could help
limit the development of any dense fog.

For DTW...Low end VFR of scattered to broken clouds could develop
this afternoon. CIGS are expected to be around to slightly above 5000
ft today and tonight. BR is possible tonight, but do not anticipate
any dense fog development.

//DTW THRESHOLD PROBABILITIES...

* Low in ceilings at or below 5000 ft today and tonight.

* Low in fog development tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...MR/AM
MARINE.......AA
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 21, 4:39 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
439 PM EDT Thu Sep 21 2017

MIZ047>049-053>055-060>063-068>070-222045-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-
439 PM EDT Thu Sep 21 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms through the evening. Storms will
be capable of producing wind gusts up to 45 mph and small hail. The
potential exists for an isolated storm to approach severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ075-076-082-083-222045-
Washtenaw-Wayne-Lenawee-Monroe-
439 PM EDT Thu Sep 21 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-222045-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
439 PM EDT Thu Sep 21 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance of thunderstorms through the evening over Saginaw
Bay and southern Lake Huron. Storms will be capable of producing
wind gusts up to 45 mph and small hail. The potential exists for an
isolated storm to approach severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, Sep 21, 3:45 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
345 PM EDT THU SEP 21 2017

MIZ053-060-212030-
Shiawassee-Saginaw-
345 PM EDT THU SEP 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL SAGINAW
AND NORTHERN SHIAWASSEE COUNTIES THROUGH 5 PM...

At 342 PM EDT, an area of strong thunderstorms will tracking across
northern Shiawassee and far southern Saginaw counties.  These storms
are tracking to the northeast at 10 mph and will be capable of
producing wind gusts over 30 mph and small hail.

Locations impacted could include...
Owosso, Chesaning, New Lothrop, Corunna, Lennon, Oakley, Henderson,
Bennington, Juddville, Layton Corners and Carland.

Frequent cloud to ground lightning may also occur with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4324 8394 4298 8393 4290 8436 4310 8437
TIME...MOT...LOC 1942Z 245DEG 8KT 4304 8423

MR
Special weather statement, Sep 21, 4:22 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
422 PM EDT THU SEP 21 2017

MIZ061-212100-
Genesee-
422 PM EDT THU SEP 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GENESEE COUNTY...

At 422 PM EDT, a strong thunderstorm was located near Montrose, or
near Flushing, moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Flint, Flushing, Clio, Mount Morris, Montrose and Beecher.

LAT...LON 4304 8392 4319 8393 4320 8370 4304 8368
TIME...MOT...LOC 2022Z 263DEG 12KT 4312 8387

MR
Special weather statement, Sep 21, 4:43 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
443 PM EDT THU SEP 21 2017

MIZ053-212130-
Saginaw-
443 PM EDT THU SEP 21 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SAGINAW COUNTY...

At 443 PM EDT, a strong thunderstorm was located near Montrose, or 7
miles west of Birch Run, moving east at 5 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Birch Run, Bridgeport, Burt and Fosters.

LAT...LON 4323 8396 4334 8401 4338 8380 4326 8371
TIME...MOT...LOC 2043Z 251DEG 6KT 4327 8393

MR
Special weather statement, Sep 21, 4:50 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
450 PM EDT THU SEP 21 2017

MIZ060-212145-
Shiawassee-
450 PM EDT THU SEP 21 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SHIAWASSEE COUNTY...

At 447 PM EDT, an area of strong thunderstorms continues to track
across central portions of Shiawassee County this evening.

Hail up to dime size and winds in excess of 30 mph are possible with
these storms through 6 pm.

In additional, heavy rainfall resulting from these thunderstorms
could produce some minor flooding.

Locations impacted include...
Owosso, Durand, Perry, Laingsburg, Corunna, Morrice, Bancroft,
Lennon, Bennington, Vernon, Juddville and Shaftsburg.

LAT...LON 4309 8393 4287 8393 4279 8435 4300 8436
TIME...MOT...LOC 2047Z 251DEG 6KT 4301 8396

MR
Local storm report, Sep 21, 5:11 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
511 PM EDT THU SEP 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             1 NNE LENNON            43.00N 83.92W
09/21/2017  E0.50 INCH       GENESEE            MI   PUBLIC

&&

AM
Special weather statement, Sep 21, 5:12 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
512 PM EDT THU SEP 21 2017

MIZ061-212200-
Genesee-
512 PM EDT THU SEP 21 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GENESEE COUNTY...

At 511 PM EDT, a strong thunderstorm was located over Lennon, or near
Flushing, moving east at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.  In addition, heavy rainfall resulting from this thunderstorm
may result in some minor flooding.

Locations impacted include...
Flint, Flushing, Swartz Creek, Lennon and Rankin.

LAT...LON 4306 8393 4304 8371 4291 8373 4289 8393
TIME...MOT...LOC 2111Z 276DEG 5KT 4299 8391

MR

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:45 PM EDTSpecial Weather StatementDTXShiawassee45 min
Sep 21, 4:22 PM EDTSpecial Weather StatementDTXGenesee38 min
Sep 21, 4:43 PM EDTSpecial Weather StatementDTXSaginaw47 min
Sep 21, 4:50 PM EDTSpecial Weather StatementDTXShiawassee55 min
Sep 21, 5:12 PM EDTSpecial Weather StatementDTXGenesee48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.